Ask Dr. Beck

Dr. Beck is board certified in general and colon and rectal surgery and is a Clinical Professor of Surgery at Vanderbilt. Dr. Beck conducts research into colorectal diseases, has authored and edited nine medical textbooks, and written over 350 scientific publications. He was the President of the American Society of Colon and Rectal Surgeons (ASCRS) from 2010-2011. Dr. Beck is a nationally recognized expert in inflammatory bowel disease, anal, rectal and colon cancer, stomas, adhesions, bowel preparation, sphincter saving surgery for cancer, laparoscopic surgery, and postoperative pain management.

Have a question for Dr. Beck? Please use the contact form.

Medication Absorption

I got an ileostomy for inflammatory bowel disease, but I’m getting symptoms again. My doctor prescribed modified release tablets of mesalazine. I usually take these with food every morning. I have noticed these tablets in my pouch completely intact! They obviously aren’t working, so what should I do?

An ileostomy by itself usually doesn’t significantly alter the absorption of most medications (as the length of the small bowel [where most of the absorption occurs] is about the same. Some of the confusion is that some medications are put into capulets (or carriers) and the medication is absorbed but the carrier comes out the stoma looking intact (without a stoma it would be mixed in with the stool).

With most medications we dose to effect. E.g., for blood pressure, we start with a dose and see how it affects the blood pressure. If the result is not adequate, we just increase the dose or try another medication. For some medications we can also measure blood levels (ie. Thyroid, some Crohn’s medications, etc.).

Most physicians start at the recommended dosage (whether it is a pill or liquid) and monitor the patient. The dosage can then be modified as needed. Your pharmacist is also a good source of information about your medication.

I would discuss your situation with your physician. Depending on which medication you are on and your symptoms, your physician may change or add to your medication.
Close Menu